Alert archive / West Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, WV

August 5, 2012Pleasants County, West Virginia; Washington County, Ohio

NWS Charleston, WV issued this special weather statement at Aug 5, 2012, 5:06 PM EDT for Pleasants County, West Virginia; Washington County, Ohio. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2012, 5:06 PM EDT (21:06 UTC)
Expired
Aug 5, 2012, 5:30 PM EDT
In force
24 min
Issued by
NWS Charleston, WV

Counties Washington County, OH, Pleasants County, WV

The radar

The Charleston,WV radar (KRLX), 131 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
648 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

923 
WWUS81 KRLX 052106
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
506 PM EDT SUN AUG 5 2012

OHZ076-WVZ009>011-019-052130-
PLEASANTS WV-RITCHIE WV-TYLER WV-WASHINGTON OH-WOOD WV-
506 PM EDT SUN AUG 5 2012

...A HEAVY THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON...NORTH
CENTRAL RITCHIE...NORTH CENTRAL WOOD...PLEASANTS AND TYLER
COUNTIES...

AT 500 PM EDT...A HEAVY THUNDERSTORM WAS LOCATED OVER MARIETTA...
MOVING EAST AT 30 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. 

THIS STORM WILL BE NEAR WAVERLY AROUND 510 PM...NEWPORT AROUND 520 PM
AND ST. MARYS AROUND 530 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 1 AND 7 IN OHIO...AND BETWEEN MILE MARKERS 181 AND 186 IN
WEST VIRGINIA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE 
AREAS AND LOW LYING SPOTS.  POOR DRAINAGE AND URBAN PONDING OF WATER 
IN MARIETTA AND PARKERSBURG IS MORE LIKELY ON ACCOUNT OF ANOTHER 
THUNDERSTORM HAVING JUST MOVED THROUGH.  UP TO ONE AND A HALF INCHES 
OF RAINFALL IS LIKELY FROM THE TWO STORMS COMBINED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3949 8099 3927 8102 3934 8155 3951 8153

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:30 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 5, 3:30 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT SUN AUG 5 2012

.SYNOPSIS...
MUGGY WITH SHOWERS AND THUNDERSTORMS AHEAD OF FRONT. FRONT LINGERS
ACROSS EASTERN KENTUCKY AND SOUTHERN WEST VIRGINIA MONDAY...DRIER
OHIO AND NORTHERN WEST VIRGINIA. FRONT WEAKENS/WASHES OUT TUESDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
MESSY SITUATION ACROSS THE FORECAST AREA...WITH CONVECTION CURRENTLY
ONGOING WEST OF A HTS-CRW-CKB LINE...AND MOVING ENE. ADDITIONAL
DEVELOPMENT IS STARTING TO SHOW UP ON RADAR ACROSS CENTRAL AND
WESTERN OHIO ASSOCIATED WITH SHORTWAVE TROUGH AND VORT MAX AHEAD OF
THE SURFACE COLD FRONT. EXPECTING THIS TO CONTINUE DEVELOPING TO THE
SOUTH...WITH THE WHOLE /COMPLEX/ MOVING EAST TOWARDS CWA. ALSO
TRACKING CONVECTION IN SOUTH CENTRAL KY...WHICH ON ITS CURRENT TRACK
COULD CLIP SOUTHERN ZONES. EXACT TIMING AND COVERAGE IS TOUGH WITH
THESE SYSTEMS...AS WELL AS DETERMINING JUST HOW STRONG THE
CONVECTION WILL BE. WE HAVE HAD LOTS OF CLOUDS AROUND THIS
MORNING...LIMITING DAYTIME HEATING AND REDUCING LOW LEVEL
INSTABILITY. STILL...IMPRESSIVE UPPER LEVEL DYNAMICS MOVING THROUGH.
ACCORDING TO VISIBLE SATELLITE WE DO HAVE A MORE BROKEN DECK OF
CLOUDS MOVING IN FROM WEST...AHEAD OF THE BEST UPPER LEVEL
SUPPORT...SO WE MAY BE ABLE TO BUILD ENOUGH INSTABILITY TO SUPPORT
AT LEAST ISOLATED STRONG TO SEVERE STORMS LATE THIS AFTERNOON INTO
THIS EVENING...BUT NOT REAL EXCITED ABOUT THIS. NAM SUGGESTING PWAT
VALUES WILL BE IN THE 2.0-2.3 RANGE THROUGH THE AFTERNOON...WHICH IS
SUPPORTED BY THE 12Z ILN SOUNDING. THIS IS A LOWER THAN PREVIOUS
RUNS WERE SHOWING...BUT STILL HIGH ENOUGH THAT VERY HEAVY RAIN IS
LIKELY IN SHORT PERIODS OF TIME WITH STRONGEST CELLS. THREE HOUR
FLASH FLOOD GUIDANCE STILL COMING IN AT 1.5-2.5 INCHES IN MANY AREAS
DUE TO RAIN IN THE LAST FEW DAYS. SO WILL LEAVE FLASH FLOOD WATCH AS
IS FOR NOW. IN ADDITION...IT STILL LOOKS LIKE APPROACHING SURFACE
COLD FRONT COULD SLOW AND ORIENT MORE W-E OVERNIGHT OVER SOUTHERN
ZONES...WHICH WOULD INCREASE THREAT OF TRAINING CELLS.

SPEAKING OF COLD FRONT...EXPECT IT TO MOVE THROUGH OVERNIGHT WITH
POPS DECREASING FROM NW TO SE AFTER THE FRONT PASSES. WILL HOLD ON
TO SOME POPS IN VERY SOUTHEAST ZONES AT END OF NEAR TERM PERIOD AS
FRONT SLOWS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
THE PROBLEM/DILEMMA HAS NOT GONE AWAY.  THE FRONT WEAKENS AND WASHES
OUT ON TUESDAY...LEAVING A STRONG NORTH TO SOUTH LOW LEVEL
MOISTURE/DEW POINT GRADIENT ACROSS OUR CWA.

THE FIRST ISSUE IS LINGERING CLOUDS IN THE SOUTH MONDAY NIGHT VERSUS
THICK FOG DEVELOPING.  NORTHERN COUNTIES SHOULD HAVE LESS A CLOUD
ISSUE...BUT MOISTURE AT 2 TO 4 THSD FT MAY BE LINGERING FURTHER
SOUTH. NO REASON TO REMOVE THE FOG THAT WE HAVE IN THERE.

FOR TUESDAY AND TUESDAY NIGHT...WILL HOLD THE POPS MAINLY FROM
ELKINS TO WILLIAMSON.  ALSO TRIED TO HOLD TEMPERATURES DOWN A BIT
IN THE SOUTHEAST UPSLOPE ON TUESDAY...INCLUDING SOUTHERN
MOUNTAINS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
12Z GFS AND 12Z ECMWF SOLUTIONS CONTINUE TO AGREE THAT THE MID LEVEL
RIDGE...BAKING THE PLAINS THIS SUMMER...WILL SLIDE BACK WEST INTO
THE GREAT BASIN...FOR THE START OF THIS LONG RANGE PERIOD. STILL
SEEING A STRONG TROF FOR AUGUST SWINGING THROUGH OUR VICINITY ON
FRIDAY INTO SATURDAY...WITH SURFACE FRONT LIKELY AHEAD OF IT...SAY
LATE THURSDAY OR FRIDAY.  THIS WOULD BRING COOLER TEMPERATURES FOR
DAY 6 AND DAY 7.

PROBLEM FOR WEDNESDAY NIGHT AND THURSDAY IS THE DEEP MOISTURE
LINGERING TO OUR SOUTHEAST.  WILL TRY TO HOLD WEDNESDAY NIGHT DRY
MAINLY FOR COUNTIES NORTH OF A HTS-CRW-EKN LINE...WITH SOME 20
POPS ALONG OUR SOUTHEASTERN COUNTIES WEDNESDAY NIGHT.

POPS INCREASE THURSDAY INTO FRIDAY AHEAD OF FRONT.  DID LOWER
HPC MEDIUM RANGE POPS FOR WEEKEND A BIT...FIGURING MAYBE SOME
SHOWERS IN THE COOLER CYCLONIC FLOW ESPECIALLY IN THE AFTERNOON.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
CONVECTIVE SHOWERS CURRENTLY ONGOING...MAINLY WEST OF A LINE FROM
HTS-CRW-CKB. THIS ACTIVITY WILL MOVE EAST...MAINLY BKW AND EKN IN
THE NEXT COUPLE HOURS. ADDITIONAL DEVELOPMENT IS EXPECTED FROM THE
WEST THROUGH THE AFTERNOON...AND A COMPLEX CURRENTLY IN CENTRAL KY
WILL MOVE ENE...SO EXPECTING AN UPSWING IN CONVECTIVE COVERAGE
THROUGH THE AFTERNOON AND EVENING. WITH A VERY JUICY
ATMOSPHERE...HEAVY RAIN WILL BE A THREAT...REDUCING VISIBILITIES
INTO THE MVFR AND EVEN IFR RANGE. PLUGGED SOME GENERAL TRENDS INTO
THE TAFS WITH THIS...BUT MAY NEED REFINEMENT AS CONVECTION MOVES IN.
EVEN AFTER SHOWERS AND STORMS TAPER OFF...THINK LOW MVFR STRATUS
DECK WILL REMAIN WELL INTO MONDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING AND INTENSITY OF SHOWERS AND
THUNDERSTORMS TODAY MAY VARY. .

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    M    L    M    L    M    M    M    M    H    M
HTS CONSISTENCY  H    H    M    L    L    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    M    M    M    H    H    H
EKN CONSISTENCY  H    H    H    H    H    M    M    M    M    M    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    M    M    M    H    H    H    M

AFTER 18Z MONDAY...
IFR CONDITIONS IN FOG MAY BE POSSIBLE MONDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 2 AM EDT MONDAY FOR WVZ005-006-013>020-
     024>040-046-047.
OH...FLASH FLOOD WATCH UNTIL 2 AM EDT MONDAY FOR OHZ087.
KY...FLASH FLOOD WATCH UNTIL 2 AM EDT MONDAY FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH UNTIL 2 AM EDT MONDAY FOR VAZ003-004.

&&

SYNOPSIS...KTB/MZ
NEAR TERM...MZ
SHORT TERM...KTB
LONG TERM...KTB
AVIATION...MZ
Hazardous weather outlook, Aug 5, 4:27 AM EDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
427 AM EDT SUN AUG 5 2012

OHZ066-067-075-076-083>086-WVZ007>011-060830-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-
427 AM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A RISK FOR SEVERE THUNDERSTORMS TODAY INTO THE EVENING
HOURS. THE MAIN THREAT WILL BE DAMAGING WINDS. IN ADDITION...DOWNPOURS
WILL BE POSSIBLE AND MAY LEAD TO ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

OHZ087-060830-
LAWRENCE OH-
427 AM EDT SUN AUG 5 2012

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH
LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A RISK FOR SEVERE THUNDERSTORMS TODAY INTO THE
EVENING HOURS. THE MAIN THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

KYZ101>103-105-VAZ003-004-WVZ005-006-013>020-024>040-046-047-060830-
GREENUP-CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-
LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
427 AM EDT SUN AUG 5 2012

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH
LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A RISK FOR SEVERE THUNDERSTORMS TODAY INTO THE
EVENING HOURS. THE MAIN THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Aug 5, 5:06 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
506 PM EDT SUN AUG 5 2012

OHZ076-WVZ009>011-019-052130-
PLEASANTS WV-RITCHIE WV-TYLER WV-WASHINGTON OH-WOOD WV-
506 PM EDT SUN AUG 5 2012

...A HEAVY THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON...NORTH
CENTRAL RITCHIE...NORTH CENTRAL WOOD...PLEASANTS AND TYLER
COUNTIES...

AT 500 PM EDT...A HEAVY THUNDERSTORM WAS LOCATED OVER MARIETTA...
MOVING EAST AT 30 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WAVERLY AROUND 510 PM...NEWPORT AROUND 520 PM
AND ST. MARYS AROUND 530 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 1 AND 7 IN OHIO...AND BETWEEN MILE MARKERS 181 AND 186 IN
WEST VIRGINIA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.  POOR DRAINAGE AND URBAN PONDING OF WATER
IN MARIETTA AND PARKERSBURG IS MORE LIKELY ON ACCOUNT OF ANOTHER
THUNDERSTORM HAVING JUST MOVED THROUGH.  UP TO ONE AND A HALF INCHES
OF RAINFALL IS LIKELY FROM THE TWO STORMS COMBINED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3949 8099 3927 8102 3934 8155 3951 8153

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:10 PM EDTSpecial Weather StatementRLXJackson, Meigs50 min

Nearby

Special Weather Statements in West Virginia, 2012Special Weather Statements in Ohio, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.